Advertisement
YOU ARE HERE: LAT HomeCollections

Gas Killed 116 Moscow Hostages

Undisclosed agent was fatal to captives weakened by ordeal, Russian officials say.

October 28, 2002|John Daniszewski and David Holley | Times Staff Writers

MOSCOW — The hostages had feared their lives would end in gunfire or the explosion of suicide bombs by Chechen rebels. Instead, Russian health officials acknowledged Sunday, 116 of the 118 captives who died at a theater here succumbed to the effects of a powerful gas that rescuers pumped into the auditorium through air ducts.

Announcing that the toll in Moscow's 58-hour hostage siege and rescue had climbed by 28 to 118, the chairman of the City Health Committee said for the first time that only two victims died from gunshot wounds.

The rest, he said, perished because of the effects on their weakened systems of the mysterious, fast-acting gas chosen by Russian authorities to knock out the Chechen militants before they could begin executing or blowing up hostages.

Officials so far have refused to identify the gas, but they compared it Sunday to a surgical general anesthetic.

Survivors of the rescue operation spoke of the gas' powerful and almost instantaneous effect. As hospital discharges began Sunday, they also expressed gratitude for their rescue mixed with sadness that so many of their fellow hostages had lost their lives.

Health Committee Chairman Dr. Andrei Seltsovsky appeared to bend over backward to avoid saying at a sometimes testy news conference Sunday that anyone had died of gas poisoning.

Rather, he argued, the gas exacerbated existing infirmities, such as heart and lung problems, in a group that spanned all ages and had been held prisoner for 2 1/2 days under extremely stressful conditions, with inadequate sleep, food and water.

Seltsovsky added that 646 ex-hostages remained hospitalized, 150 in intensive care and 45 of those in critical condition. An estimated 50 hostage-takers were killed during the rescue.

"So what you're saying is that if we put the gas in here, with healthy people, everyone would be fine?" one journalist inquired with skepticism. The physician answered: "I can't say."

As to the nature of the gas, Dr. Yevgeny Yevdokimov, the city's senior anesthesiologist, called it a narcotic substance "basically similar to a general anesthetic in surgery. As you increase the dose, natural bodily dysfunctions occur."

A doctor who treated dozens of hostages, who permitted himself to be identified only as Valery, told The Times that most of those killed had died of "exacerbation of their chronic diseases and hypoxia [lack of oxygen] from overdosing on the gas."

He drew an analogy to a medical patient who goes into surgery and receives anesthetic without proper monitoring.

"As with medical anesthetics, a dose that exceeds the maximum for this or that patient causes respiratory depression, low blood pressure, cardiac depression and finally death," he said.

In the case of an auditorium full of hostages, he said, "it was impossible to post an anesthesiologist next to every single person in the room, who would turn the tap off when the dose ... reached its limit. Hence the dead bodies."

Those who died were in areas where the gas was most concentrated, or those who were starved and weak or had high blood pressure, he said.

But Valery said he recognized that the planners of the operation faced a dilemma.

"They had to do it in such a way that would not make it possible for terrorists in one corner of the auditorium to notice that their comrades in the other corner are falling asleep. The only way to solve this was to reach a very high concentration of the agent -- which happened to be excessive for some people."

In any case, the use of the gas has become the most controversial aspect of the rescue operation.

Witnesses after the assault on the theater said that when they first entered the hall where the hostages had been held, the prospect resembled a room full of corpses. Survivors described the gas as causing them to lose consciousness almost before they knew what was happening.

"I noticed that the air began to fill with some very subtle blue tint. I immediately covered my face with my hands and fell on the floor," said ex-hostage Anna Guseva, 27. Moments later, she said, "all the hostages and the terrorists in the auditorium, from what I could see, were slumped in their chairs or on the floor fast asleep. The entire hall looked like a huge sleeping room."

"I just started to tremble, almost shake uncontrollably, then took one breath after another and it was like I floated away into total darkness," said Anna Artymova, 33. "My last thought was, 'There is an explosion, and I am being thrown up in the air by its force, but somehow very slowly, like in a slow-motion video.' "

Later, after being transferred to a hospital, Artymova had considerable difficulty regaining consciousness.

"I thought I would never properly wake up again," she said. "My body and my senses were very dull and wouldn't listen to me. The doctor asked me my name, and that was the first word I said -- it must have been the most difficult word in my life."

Advertisement
Los Angeles Times Articles
|
|
|